Mississippi, 2003

Hail and Damaging Winds in Mississippi, August 3, 2003

August 3, 2003 · NWS JAN · 14 events in 13 counties and zones

13 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 3, 2:20 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 2:20 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT SUN AUG 3 2003

FORECAST THINKING IS RELATIVELY UNCHANGED FROM PREVIOUS DAYS AS THE
ACTIVE NORTHWEST FLOW CONTINUES...AND IS EXPECTED TO CONTINUE WELL
INTO THE COMING WEEK. LATEST WX ANALYSIS INCLUDING RUC/PROFILER DATA
INDICATES THAT A CONVECTIVE SYSTEM WILL CONTINUE TO DEVELOP OVER THE
OZARK REGION ALONG AXIS OF STRONGER SFC-850MB MOISTURE CONVERGENCE
AND INCREASINGLY FAVORABLE POSITION RELATIVE TO STRONG UPPER JET
CORE. EXPECT ANY COMPLEX TO EVOLVE E-SE INTO THE FORECAST AREA LATER
TODAY...PERHAPS SIMILAR TO YDAYS CONVECTIVE EVOLUTION. THERE SHOULD
BE AN INCREASING RISK FOR DAMAGING WIND GUSTS GIVEN EXPECTED SURFACE
BASED CAPES 5000 J/KG...STEEP LOW LEVEL LAPSE RATES...AND
LIKELIHOOD OF STORM ORGANIZATION. SEVERE WX POSSIBILITY WILL
CONTINUED TO BE MENTIONED IN THE HWO FOR TODAY.

HAVE INCREASED POPS FOR MONDAY ABOUT 10-20% WITH MODELS KEEPING
FORECAST AREA IN MOIST CONVERGENCE REGIME WITH PRECIP WATER VALUES
2 INCHES. ALSO...THE GFS IS SHOWING GOOD RUN-TO-RUN CONSISTENCY IN
HITTING TUESDAY HARD AS AN ACTIVE TSTM DAY. STRONG/SVR WX
POSSIBILITY WILL BE MENTIONED THROUGH 2-7 DAY PERIOD IN THE HWO.

LATEST GFS/UKMET/ECMWF MODELS INDICATE THAT THE UPPER FLOW PATTERN
WILL AMPLIFY ENOUGH BY THE END OF THE WEEK TO BRING QUIET WX FOR A
WHILE. WILL HOLD OFF ON ANY CHANGES TO GRID FORECASTS FOR NOW.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 3, 3:19 AM CST, 3 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040919-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED
OVER AREAS ALONG AND NORTH OF INTERSTATE 20 AND ISOLATED SEVERE
THUNDERSTORMS CAN BE EXPECTED SOUTH OF INTERSTATE 20.

A MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE LOWER
MISSISSIPPI RIVER VALLEY. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS MORNING AND LINGER INTO THE EVENING. DURING THE
AFTERNOON...AN OUTFLOW BOUNDARY FROM A DYING THUNDERSTORM COMPLEX
WILL BEGIN APPROACHING FROM THE NORTHWEST...MUCH LIKE YESTERDAY.
THIS OUTFLOW BOUNDARY WILL COMBINE WITH STRONG JET STREAM
ENERGY...AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING TO
PRODUCE SCATTERED SEVERE STORMS NORTH OF INTERSTATE 20. WITH THE
BEST JET STREAM ENERGY REMAINING OVER NORTHERN PORTIONS OF THE
OUTLOOK AREA...ONLY ISOLATED SEVERE STORMS ARE EXPECTED OVER
AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR THIS AFTERNOON AND
EVENING.

SEVERE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 TO 70
MPH. ALL STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
DOWNPOURS.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL OVER MUCH OF THE OUTLOOK AREA TODAY AND TONIGHT.
RAINFALL RATES UP TO AN INCH AN HOUR WILL BE POSSIBLE IN THE
STRONGER STORMS...AND WILL LIKELY PRODUCE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...DAYS TWO AND THREE...MONDAY AND TUESDAY...
STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER THE
ENTIRE OUTLOOK AREA ON MONDAY AND TUESDAY.

THE WEATHER PATTERN WILL REMAIN MUCH THE SAME THROUGH TUESDAY AS
A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER
VALLEY. A FRONTAL BOUNDARY SAGGING SOUTHWARD OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA WILL ALSO PROVIDE ADDITIONAL SUPPORT
FOR THUNDERSTORM DEVELOPMENT.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY...
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE
EACH DAY AS UPPER LEVEL DISTURBANCES CONTINUES TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS IN PLACE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Neshoba

When
August 3, 6:28 AM CST
Where
Neshoba County, Philadelphia
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.500, -89.283

A few trees were blown down.

Thunderstorm Wind, Leake

When
August 3, 1:45 PM CST
Where
Leake County, 2 mi W of Edinburg
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -89.550

Several large limbs were blown down with one powerline also down. A porch was torn off a house.

Thunderstorm Wind, Choctaw

When
August 3, 2:00 PM CST
Where
Choctaw County, Ackerman
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.350, -90.883

Several large limbs were blown onto powerlines.

Thunderstorm Wind, Oktibbeha

When
August 3, 2:15 PM CST
Where
Oktibbeha County, Starkville
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.333, -90.333

Several large limbs were blown onto powerlines.

Thunderstorm Wind, Lauderdale

When
August 3, 2:30 PM CST
Where
Lauderdale County, Meridian
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -90.700

A few trees were blown down in the northern portion of the city.

Hail, Scott

When
August 3, 2:40 PM CST
Where
Scott County, Forest
Measured
1 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.467, -90.100

Thunderstorm Wind, Covington

When
August 3, 3:55 PM CST
Where
Covington County, Collins
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.167

A few trees were blown down.

Thunderstorm Wind, Yazoo

When
August 3, 4:15 PM CST
Where
Yazoo County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
32.333, -90.000

A few large limbs were blown onto powerlines.

Thunderstorm Wind, Madison

When
August 3, 4:20 PM CST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
32.800, -89.367

A few large limbs were blown onto powerlines.

Thunderstorm Wind, Jones

When
August 3, 4:30 PM CST
Where
Jones County, Moselle
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
UTILITY COMPANY
Coordinates
32.367, -88.717

Several large limbs were blown onto powerlines.

Thunderstorm Wind, Warren

When
August 3, 4:30 PM CST
Where
Warren County, Vicksburg
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.367, -89.483

A few powerpoles were blown down as well as numerous large limbs blown onto powerlines. Seventeen thousand customers lost power.

Thunderstorm Wind, Hinds

When
August 3, 4:50 PM CST
Where
Hinds County, Clinton
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
32.767, -89.117

A few large limbs were blown onto powerlines.

Thunderstorm Wind, Hinds

When
August 3, 5:02 PM CST to 5:10 PM CST
Where
Hinds County, Jackson
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
33.317, -89.167

A tree and a powerline were blown down on the SW side of Jackson. In addition, several large limbs were blown onto powerlines.

Thunderstorm Wind, Rankin

When
August 3, 5:50 PM CST
Where
Rankin County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
33.467, -88.833

A few large limbs were blown onto powerlines in southern Rankin county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379673, 5379670, 5379674, 5379675, 5379671, 5379672, 5379676, 5379677, 5378165, 5378166, 5378167, 5378168, 5378169, 5378170.